Utah, 2015

Hail and Damaging Winds in Utah, May 14, 2015

May 14, 2015 · NWS SLC · 5 events in 4 counties and zones

Severe thunderstorms produced severe wind gusts and significant hail across Utah on May 14, with most of the stronger storms occurring over southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Severe thunderstorms produced severe wind gusts and significant hail across Utah on May 14, with most of the stronger storms occurring over southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 14, 4:18 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, May 14, 4:18 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 AM MDT THU MAY 14 2015

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM WITH SEVERAL EMBEDDED
WEATHER DISTURBANCES WILL CROSS THE REGION THROUGH THE END OF THE
WEEK. ANOTHER SYSTEM IS EXPECTED FOR EARLY NEXT WEEK.

&&

.SHORT TERM (THROUGH 18Z SUNDAY)...A BROAD UPPER TROUGH REMAINS IN
PLACE NEAR THE WEST COAST THIS MORNING WITH UTAH UNDER A SOUTH-
SOUTHWEST FLOW ALOFT. CLOUDS HAVE SPREAD INTO UTAH...AND AN AREA OF
THUNDERSTORMS IS NOW TRACKING TOWARDS SOUTH-CENTRAL AND SOUTHEAST
UTAH FROM ARIZONA. HIGHER RESOLUTION MODELS INDICATE A WEAK EMBEDDED
DISTURBANCE MAY BE THE MAIN DRIVER OF THESE STORMS...OTHERWISE
DIFFLUENT FLOW ALOFT ALSO AIDING DEVELOPMENT OF SHOWERS. FOR THE
MORNING HOURS...BULK OF PRECIPITATION IS EXPECTED IN CENTRAL AND
SOUTHERN UTAH ALONG THE SPINE AND EAST...WITH INCREASING COVERAGE OF
PRECIPITATION THIS AFTERNOON ONCE DAYTIME HEATING FACTORS IN. A VORT
LOBE EJECTING OUT OF THE MAIN SYSTEM WILL THEN PROVIDE ADDITIONAL
LIFT AS IT TRACKS FROM SOUTHERN TO NORTHERN UTAH...ACCOMPANIED BY A
COLD FRONT...DURING THE EVENING AND OVERNIGHT HOURS.

THE TROUGH IS PROGGED TO EVOLVE INTO A LARGE CLOSED LOW OVER THE
DESERT SOUTHWEST THIS EVENING WITH SEVERAL EMBEDDED SHORTWAVE
DISTURBANCES. THE LOW WILL THEN TRACK EAST THROUGH THE END OF THE
WEEK WHILE FORMING MULTIPLE LOW CENTERS. THIS IS A FAIRLY COMPLEX
EVOLUTION WHICH MAKES IT DIFFICULT TO PINPOINT THE VARIOUS FEATURES
RESPONSIBLE FOR ENHANCED PRECIPITATION...BUT AVAILABLE MOISTURE AND
GENERAL UNSETTLED PATTERN ASSOCIATED WITH THE UPPER LOW IS ENOUGH TO
KEEP SHOWERS IN PLACE THROUGH THE END OF THE WEEK.

FOR FRIDAY THOUGH...MODELS ARE NOT SHOWING MUCH IN THE WAY OF
SIGNIFICANT FORCING AS THE AFOREMENTIONED VORT MAX AFFECTING THE
AREA TONIGHT LIFTS INTO IDAHO AND THE NEXT ONE IS PROGGED TO REMAIN
IN ARIZONA. AS SUCH...TRENDED POPS DOWN SLIGHTLY IN SOME
SPOTS...WITH THE IDEA THAT MOST OF THE SHOWERS MAY INITIALLY DEVELOP
OVER THE TERRAIN THEN DRIFT INTO ADJACENT VALLEYS.
OTHERWISE...TEMPERATURES WILL BE COOLER IN THE WAKE OF THE FRONT
WITH SNOW LEVELS FALLING TO AROUND 7000FT.

SATURDAY IS MORE TRICKY AS MUCH DEPENDS ON THE DEVELOPMENT OF A
CLOSED LOW NORTHEAST OF UTAH. MOISTURE IS EXPECTED TO WRAP AROUND
THIS LOW...BUT WITH THE GFS AND EC STILL VARYING ON THE STRENGTH AND
POSITION OF THIS LOW...THERE IS SOME UNCERTAINTY AS TO HOW MUCH OF
THIS MOISTURE WILL MAKE IT INTO UTAH.

.LONG TERM (AFTER 18Z SUNDAY)...ACTIVE WEATHER WILL CONTINUE THROUGH
THE LONG TERM PERIOD WITH EXPECTATIONS OF WETTER THAN NORMAL
CONDITIONS AND NEAR OR SLIGHTLY BELOW CLIMO TEMPS...THIS AS ANOTHER
MEAN LONG WAVE TROUGH W/EMBEDDED SHORT WAVES WILL REMAIN POSITIONED
ACROSS THE WESTERN CONUS THROUGH DAY 7.

CONTINUED DOWNSTREAM PROPAGATION OF THE UPPER LOW TRANSLATING
THROUGH THE UPPER PLAINS SUNDAY WILL ALLOW FOR A NET DECREASE IN
PRECIP FROM SW-NE SUNDAY VS. THE PREVIOUS DAYS...BUT RESIDUAL
MID/LOW MOISTURE COMBINED WITH A CONDITIONALLY UNSTABLE AIRMASS WILL
ALLOW FOR SCATTERED CONVECTION NAMELY OVER NORTHERN/CENTRAL PORTIONS.

UPSTREAM YET ANOTHER TROUGH WILL BE APPROACHING THE EASTERN GREAT
BASIN MONDAY. GFS/ECMWF/CANADIAN AGREE SAID TROUGH WILL BECOME
NEGATIVELY TILTED AS IT TURNS INLAND WITH THE EXIT REGION OF THE
UPPER JET ONCE AGAIN SETTING STAGE OVER SOUTHERN/CENTRAL UTAH DURING
THE DAY. ALTHOUGH THE TROUGH ITSELF APPEARS LOOSELY ORGANIZED...DEEP
MOISTURE COMBINED WITH ADEQUATE LARGE SCALE FORCING WILL BRING
ANOTHER ROUND OF WIDESPREAD PRECIP TO MOST ALL AREAS LATER MONDAY
THROUGH TUESDAY.

MODELS HINTING AT A BROAD AND NEAR ZONAL DEFORMATION SETTING UP
MIDWEEK AS THE PREVIOUS LOW CONTINUES TO SHEAR DOWNSTREAM AND YET
ANOTHER CLOSED FEATURE TRACKS SOUTHWEST DOWN THE COAST. SHORT WAVE
RIDGING TO THE SOUTH OF THIS DEFORMATION WILL LIKELY STABILIZE THE
AIRMASS ENOUGH FOR DRYING CONDITIONS ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA...BUT NORTHERN PORTIONS WILL LIKELY REMAIN IN CLOSE
ENOUGH PROXIMITY FOR CONTINUED SHOWERS/STORMS INTO THE LATE WEEK
PERIOD NEXT WEEK.

&&

.AVIATION...SOUTHERLY SURFACE WINDS ARE EXPECTED TO REMAIN IN PLACE
AT THE KSLC TERMINAL THROUGH THE VALID TAF PERIOD. THIS SAID...A 20
PERCENT CHANCE EXISTS THAT WINDS WILL BECOME A LIGHT NORTHWEST/WEST
AFTER 20Z. MID AND HIGH CLOUD COVER WILL CONTINUE TO INCREASE THIS
MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
TRACKING IN FROM THE SOUTH LATE AFTERNOON INTO THE OVERNIGHT HOURS.
CIGS SHOULD REMAIN ABOVE 6000 FT AGL DURING THAT TIME...BUT WILL
LIKELY OBSCURE SURROUNDING TERRAIN AT TIMES THIS EVENING. A 60
PERCENT CHANCE EXISTS THAT GUSTY/ERRATIC WINDS WILL IMPACT THE
TERMINAL WITH ANY PASSING SHOWER OR STORM THIS EVENING.

&&

FIRE WEATHER...THE AIRMASS ACROSS THE DISTRICT WILL CONTINUE TO
MOISTEN TODAY AHEAD OF AN APPROACHING PACIFIC STORM...BUT ONLY
SUBTLY AT THE SURFACE. A WEAK DISTURBANCE EJECTING FROM THIS STORM
WILL PASS SOUTH TO NORTH THROUGH THE DISTRICT LATE MORNING THROUGH
THIS EVENING SPARKING SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE
CHANCES OF WETTING RAINS WILL INCREASE DUE TO THE AFOREMENTIONED
MOISTENING TREND BUT WILL REMAIN SPOTTY...GUSTY/ERRATIC MICROBURST
WINDS BEING THE MOST NOTED WEATHER THREAT.

THE STORM SYSTEM WILL TRACK INTO AND THROUGH THE AREA FRIDAY THROUGH
SATURDAY BRINGING INCREASED SHOWERS/THUNDERSTORMS AND THE POTENTIAL
FOR WIDESPREAD WETTING RAINS TO MOST ALL REGIONS. SNOW LEVELS ARE
EXPECTED TO LOWER TO NEAR 7000 FEET FRIDAY AND SATURDAY. UNSETTLED
CONDITIONS WILL CONTINUE WELL INTO NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CHENG/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 14, 4:43 AM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
543 AM MDT THU MAY 14 2015

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
543 AM MDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA
TODAY...MAINLY OVER SOUTHERN AND CENTRAL UTAH THROUGH EARLY
AFTERNOON...THEN INCREASING OVER THE NORTHERN PORTIONS OF THE
OUTLOOK AREA LATE THIS AFTERNOON AND INTO THE NIGHTTIME HOURS.
SOME SHOWERS MAY BE ACCOMPANIED BY GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
INTO THE WEEKEND. LOCAL HEAVY RAINS MAY BE POSSIBLE WITH SOME OF
THE STRONGER STORMS. ACCUMULATING SNOWFALL WILL BE POSSIBLE AT
THE HIGHEST ELEVATIONS FRIDAY AND SATURDAY. THE WET WEATHER
PATTERN WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 61 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
May 14, 6:23 AM MST
Where
Garfield County, 2.07 mi S of Bryce Canyon
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
37.640, -112.170

The Bryce Canyon RAWS reported a peak wind gust of 67 mph.

Thunderstorm Wind, Garfield

When
May 14, 7:40 AM MST
Where
Garfield County, 10.84 mi NNE of Boulder
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.040, -111.330

The SR-12 at Boulder Summit sensor recorded a maximum wind gust of 60 mph.

Hail, Kane

When
May 14, 11:30 AM MST
Where
Kane County, 0.88 mi SE of Glen Canyon
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
37.070, -111.660

Penny sized hail was reported near Big Water.

Thunderstorm Wind, Beaver

When
May 14, 11:50 AM MST
Where
Beaver County, 0.88 mi SE of Milford
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.390, -113.010

The Milford ASOS reported a peak wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
May 14, 2:00 PM MST
Where
Tooele County, 20.64 mi WSW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.110, -113.310

A 61 mph wind gust was recorded at the West Granite sensor in the Dugway Proving Ground mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582639, 582644, 582638, 582645, 582646.